Raising Awareness: The Growing Problem of Opioid Drug Use and Addiction

Raising Awareness: The Growing Problem of Opioid Drug Use and Addiction


Hello i’m Jack Smith as superintendent
of Montgomery County Public Schools I’m not only concerned with the education of
all of our children but their health and well-being too that’s why I wanted to
speak to you today about an alarming problem affecting our community and this
state opioid use is the fastest growing type of drug in the u.s. today and it
knows no boundaries with the potential to kill both adults and our youth.
Opioids can range from illegal heroin to synthetics such as fentanyl to
prescribed pain relievers such as oxy codeine, vicodin, and morphine the
strength of these drugs can often lead to abuse and addiction, according to the
US Drug Enforcement Administration. Overdose deaths particularly from
prescription drugs and heroin have reached quote “epidemic levels”. In 2015
52,000 Americans died from drug overdoses with about two-thirds of them
coming from the misuse of opioids. Here in Maryland, during the first nine months
of 2016, there were more than 1500 deaths from opioid overdose, according to the
Maryland Department of Health and Mental Hygiene, that was a 66% increase from the
year before. Montgomery County is not immune to this epidemic the same data
reports eighty four opioid deaths in 2016 compared to 59 in 2015. The problem is so
striking governor Larry Hogan has declared a state of emergency to combat
it, committing 50 million dollars over five years to beef up enforcement
prevention and treatment services. Hello I’m dr. Raymond Kroll chief of
behavioral health and crisis services with the Montgomery County Department of
Health and Human Services. The growing problem of opioid abuse has meant that
we all need to educate ourselves not only what it is but what we can do to
help those impacted so I want to share with you some of the signs of abuse
intoxication and overdose related to this class of drugs early warning signs
of drug or opiate abuse include heightened secrecy, fishy sounding
excuses or outright lying, difficulty thinking or keeping
focus, withdrawing from classroom participation, resistance to discipline
or feedback increased tardiness or absence, paranoia irritability anxiety,
fidgeting, changes in mood or attitude, significant weight loss or gain loss of
interest in hobbies or activities, decline in school performance and
abandonment of the longtime peer groups some of the physical signs of opiate or
drug intoxication are noticeable elation or euphoria, marked sedation or
drowsiness, confusion, constricted pupils, slowed breathing, intermittent nodding
off, or loss of consciousness. Signs of an Actual overdose may include labored
breathing, difficulty breathing, or shallow breathing, clammy skin, lips
fingers or face beginning to turn blue limp body,
vomiting, pinpoint pupils, convulsions, cannot wake and in severe cases breathing
may stop as well as the heart. If you suspect someone has overdosed call 911,
don’t be afraid to help; the Good Samaritan law protects those who provide
assistance for a person experiencing an alcohol or drug related medical
emergency if you suspect someone has an abuse problem seek help find an expert
to help the person you suspect has a drug abuse problem start with the
Montgomery County Health & Human Services Department its substance abuse
screening and referral unit can be reached at two four zero seven seven
seven one seven seven zero if you suspect someone has overdosed call 911
and in our schools due to the increasing threat of opioid abuse in this state and
local community and because it’s required by Maryland state law MCPS will
be keeping naloxone in every county school school health staff will be
trained to recognize narcotic overdose and we trained to administer this
life-saving medicine if necessary I encourage you to talk to your kids in a
non-judgmental way bring up the subject of drug abuse find out what they know
and make sure they understand the impact the drugs can have on them physically
academically legally emotionally being aware knowing the
signs of addiction abuse may just save a life thank you for all you do to keep
our students safe

One comment

Leave a Reply

Your email address will not be published. Required fields are marked *